Oklahoma, 2023

Hail in Oklahoma, June 11, 2023

June 11, 2023 · NWS TSA · 2 events in 1 county or zone

Thunderstorms that developed along and ahead of a cold front, moved through portions of southeastern Oklahoma during the afternoon of the 11th. The strongest storms produced large hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms that developed along and ahead of a cold front, moved through portions of southeastern Oklahoma during the afternoon of the 11th. The strongest storms produced large hail up to ping pong ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 11, 12:58 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 11, 12:58 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
158 PM CDT Sun Jun 11 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon )
Issued at 140 PM CDT Sun Jun 11 2023

The dominant short term weather feature is the anomalous trough
centered over MO/IL today, which is slowly shifting eastwards. A
cold front associated with this feature is traversing the area
this afternoon, and will eventually merge with the stalled
boundary just south of the Red River overnight. While, most of the
area will probably be dry for the remainder of the day, areas
closer to the upper level low will see sufficient shear and
instability for a few showers and thunderstorms. The other area
that may see a few storms, and indeed one lone severe storm has
already developed, is along the previously mentioned cold front. A
few additional cells may form along this boundary is continues
moving south. Forecast Pops are mostly below 20%, except 30-50%
for northwest AR this afternoon. For any storms that do develop,
marginally severe wind or hail would be the main threats to watch
for, but with a diminishing threat towards sundown.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 140 PM CDT Sun Jun 11 2023

Over the next couple of days the Great Lakes upper level low will
strengthen and largely remain in place. Meanwhile, the upper level
low over the southwestern USA will eject eastwards, gradually
merging with the main low over the Great Lakes. As it does so,
several shortwave troughs will pass through the area leading to
periodic upticks in thunderstorm potential, including severe
potential.

One shortwave looks to move through the area Monday, with storm
chances increasing near and south of Tulsa, but especially across
southeast OK. Pops increase to 40-60% for southeast OK during this
period with a marginal (5-10%) of severe weather near the Red River.
A more consolidated wave impacts the area on Tuesday bringing the
highest chance of rain, with 30-50% Pops in the northern parts of
the CWA increasing to 60-70% in the central/southern areas. With
anomalously strong mid level flow, good instability, and decent
forcing, severe weather will be likely across Texas and possibly (10-
30% chance) into southeast OK as well. Temperatures will be
unusually cool for this time of year Monday to Tuesday, with highs
in the upper 70s to low 80s. EPS EFI index for temperature is
showing values of 0.6 to 0.7 for this period.

Model guidance begins to diverge beginning Wednesday and Thursday.
On the warmer/drier end of the possibilities the ECMWF
aggressively builds upper level heights into the area from the
southwest. This would shut precipitation chances mostly down for a
few days. On the other end of the spectrum, the CMC develops
another shortwave trough that would extend storm possibilities
into Wednesday and Thursday. Ensemble cluster analysis seems
fairly evenly distributed, with a mix of solutions mirroring the
two already mentioned, and many in between. So at this time it is
unclear whether rain/thunder chances will extend into mid week or
not. To account for this possibility, PoPs were boosted slightly
above the NBM to mentionable levels for much of the area for this
period.

All ensemble guidance indicates that by next weekend upper level
ridging will begin to build across TX/NM, nosing into OK. NBM and
most other model guidance indicating widespread high temperatures of
at least the low 90s. As of right now, about 40% of ensemble
guidance indicates a more robust and elongated ridge which could
result in more significant warming. In addition to the heat,
moisture content looks to remain elevated, so heat index values
will add to the already relatively hot conditions. In terms of
rainfall, it will mostly come down to the relative amplification
of the ridge. In the slight majority of solutions (60%) where the
ridge is not quite as intense and upper level troughing stays
closer, northwesterly flow would still allow for periodic storm
chances. Conditions likely stay hot and humid into next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1228 PM CDT Sun Jun 11 2023

A few thunderstorms may develop later this afternoon near the far
northwest Arkansas sites as a cold front moves across the area.
Mainly VFR conditions will prevail through this evening, with MVFR
ceilings developing overnight into Monday morning at the far
northwest Arkansas sites. A thunderstorm complex may move into
parts of eastern Oklahoma Monday morning, with KMLC most likely to
be impacted.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   85  62  79  62 /  10  20  40  60
FSM   87  65  82  67 /  30  20  40  80
MLC   89  64  79  64 /  10  20  60  80
BVO   82  58  79  57 /  20  10  30  50
FYV   81  57  79  58 /  40  10  30  70
BYV   81  58  77  58 /  50  20  20  50
MKO   86  62  79  63 /  20  20  40  80
MIO   81  57  77  58 /  40   0  20  40
F10   87  62  77  63 /  10  20  50  80
HHW   92  67  79  66 /  10  30  70  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...05
Hazardous weather outlook, Jun 11, 12:13 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
113 PM CDT Sun Jun 11 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
113 PM CDT Sun Jun 11 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms will be possible this afternoon and early
evening as a cold front moves south across the area, with the
greatest storm potential across far northeast Oklahoma and far
northwest Arkansas. A marginally severe storm or two will be
possible, especially across northwest Arkansas.

Showers and thunderstorms may move into parts of southeast
Oklahoma late tonight. These storms will likely remain sub severe.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential...Heavy Rain Potential.
TUESDAY through SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms are forecast to be ongoing Monday
morning across mainly southeast Oklahoma with chances spreading
north of Interstate 40 during the day. Additional thunderstorm
chances will occur Monday night through the week as a series of
disturbances move across the region. At least a limited severe
potential will be possible with each passing disturbance.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 11, 12:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
129 PM CDT Sun Jun 11 2023

OKZ073>075-111915-
Haskell OK-Pittsburg OK-Latimer OK-
129 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of southwestern
Haskell, north central Latimer and northeastern Pittsburg Counties
through 215 PM CDT...

At 129 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Arrowhead State Park, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Quinton...                        Kinta...
Enterprise...                     Robbers Cave State Park...
Featherston...                    Lewisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3508 9562 3525 9556 3521 9510 3494 9517
TIME...MOT...LOC 1829Z 283DEG 17KT 3515 9551

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 87 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Latimer

When
June 11, 1:20 PM CST
Where
Latimer County, 0.88 mi NNE of Panola
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
34.931, -95.213

Ping pong ball size hail damaged homes and vehicles.

Hail, Latimer

When
June 11, 1:55 PM CST
Where
Latimer County, 0.22 mi NNE of Bengal
Measured
1 in hail
Reported by
Public
Coordinates
34.833, -95.069

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110042, 1110045.